Malignant hyperthermia occurs as a complication in general anesthesia, usually (or always) on the basis of a hereditary predisposition. The first indication of an impending attack is frequently an unexplained tachycardia. There is often muscle rigidity, hyperventilation, and fever, which may reach extreme degrees; about two-thirds of the cases are fatal. The syndrome has most often occurred after administration of halothane and other halogenated anesthetics (Aldrete and Britt, 1978).
KeywordsMagnesium Caffeine Cardiomyopathy Halothane Dantrolene
- Aldrete, J. A., Britt, B. A.: The Second International Symposium on Malignant Hyperthermia. New York, San Francisco, London: Grune & Stratton 1978Google Scholar
- Huckell, V. F., Staniloff, H. M., McLaughlin, P. R., Britt, B. A., Morch, J. E.: Cardiovascular manifestations of normothermic malignant hyperthermia. In: Second International Symposium on Malignant Hyperthermia, J.A. Aldrete, B.A. Britt, eds. New York, San Francisco, London: Grune & Stratton 1978Google Scholar